AskMed

Alvarado score calculator for appendicitis

Score a patient with suspected acute appendicitis. Tick each of the eight Alvarado (MANTRELS) features that is present to see the score out of 10, Alvarado's band and the risk stratum used in the 2011 systematic review by Ohle and colleagues.

Symptoms
Signs
Blood count

Alvarado score

6of 10 points

Compatible with appendicitis · Intermediate risk (5–6)

Predicted risk in the intermediate stratum (5–6) of Ohle 2011, from Alvarado's cohort: 66% had appendicitis. Option in that review: observation or admission.

Cited medical answers
you can trust.

AskMed on iPhone, iPad, Android and the web.

Guides

How this Alvarado score calculator works

This Alvarado score calculator adds up eight findings from the history, examination and blood count, for a total of 0 to 10. Alfredo Alvarado built the score in the Annals of Emergency Medicine in 1986 from a retrospective study of 305 patients admitted to hospital with abdominal pain suggestive of acute appendicitis. He ranked each finding by its diagnostic weight and gave 2 points to the two strongest, right lower quadrant tenderness and leukocytosis, and 1 point to each of the other six. The mnemonic MANTRELS lists them in the order symptoms, signs, then laboratory tests.

Alvarado score = Migration 1 + Anorexia 1 + Nausea/vomiting 1 + Tenderness in RLQ 2 + Rebound pain 1 + Elevated temperature 1 + Leukocytosis 2 + Shift to the left 1 (0–10)

Migration = pain that moves to the right lower quadrant (RLQ). Anorexia can be shown by acetone in the urine. Elevated temperature = oral temperature 37.3 °C (99.1 °F) or more. Leukocytosis = white cell count above 10,000/µL. Shift to the left = segmented neutrophils above 75%, or band forms above 5%.

The thresholds for temperature, white cell count and left shift are the ones Alvarado restated in a 2016 paper describing his method. In the same paper he notes that a left shift often appears in early appendicitis, before the total white cell count rises.

Alvarado score bands and risk strata

Alvarado's 1986 paper reads a score of 5 or 6 as compatible with acute appendicitis, 7 or 8 as probable appendicitis and 9 or 10 as very probable appendicitis. The 2011 systematic review by Ohle and colleagues grouped scores into low (1–4), intermediate (5–6) and high (7–10) risk strata, took the share with appendicitis in each stratum of Alvarado's cohort as the predicted risk, and paired each stratum with a management option.

ScoreAlvarado 1986Risk stratum (Ohle 2011)Predicted appendicitisOption in the review
0–4Below the bandsLow (the review lists 1–4)30%Discharge
5–6Compatible with appendicitisIntermediate66%Observation or admission
7–8Probable appendicitisHigh93%Surgery
9–10Very probable appendicitisHigh93%Surgery

Across 28 validation studies, a cut-point of 5 (1–4 versus 5–10) had a pooled sensitivity of 99% (96% in men, 99% in women and 99% in children), so few patients with appendicitis score under 5. A cut-point of 7 had a pooled sensitivity of 82% and specificity of 81% (57% in men, 73% in women and 76% in children), which the review judged too low to rule in appendicitis or go straight to surgery. The 2020 WSES Jerusalem guidelines likewise state that an Alvarado score under 5 is sensitive enough to exclude appendicitis and suggest proceeding to imaging for patients at intermediate risk.

When the Alvarado score is less reliable

The Alvarado score is best at ruling appendicitis out, not in. In the Ohle review it was well calibrated in men, but it over-predicted appendicitis in women at every risk level and in children at intermediate and high scores; the review notes that abdominal pain in women has more possible causes, such as pelvic inflammatory disease. The 2020 WSES guidelines suggest against using the Alvarado score to confirm appendicitis in adults, and note that it is unreliable for telling complicated from uncomplicated appendicitis in older patients and less sensitive in people with HIV. In pregnancy a higher white cell count and frequent nausea and vomiting can raise the score. The derivation study was retrospective and hospital-based, and a single score is a snapshot: Alvarado advised repeating the assessment every four to six hours when the picture is unclear.

Questions

What does MANTRELS stand for?

Migration of pain to the right lower quadrant, Anorexia, Nausea or vomiting, Tenderness in the right lower quadrant, Rebound pain, Elevated temperature, Leukocytosis and Shift to the left. Tenderness and leukocytosis score 2 points each and the rest 1 point, for a total of 10.

What Alvarado score rules out appendicitis?

A score under 5. In the 2011 systematic review, the cut-point of 5 had a pooled sensitivity of 99%, and the 2020 WSES guidelines call a score under 5 sensitive enough to exclude acute appendicitis. Alvarado noted that a score of 3 or 4 can still be very early appendicitis, so he advised repeating the examination and tests.

Does a score of 7 or more confirm appendicitis?

No. At a cut-point of 7 the pooled specificity was 81% overall and only 57% in men, and the WSES guidelines suggest against using the Alvarado score to confirm appendicitis in adults. They do suggest that patients under 40 with an Alvarado score of 9 or 10 may not need a CT scan before diagnostic laparoscopy.

Can another sign stand in for rebound pain?

Alvarado wrote in 2016 that rebound pain can be replaced by other indirect signs: Rovsing's sign, Dunphy's sign (pain on coughing), Markle's heel-drop test, or tenderness to gentle percussion over the right lumbar area when the appendix is retrocaecal.

Is my data sent anywhere?

No. The calculation runs in your browser, and the boxes you tick are not sent or stored.

Sources

  1. Alvarado A. A practical score for the early diagnosis of acute appendicitis. Ann Emerg Med. 1986;15(5):557–564. doi:10.1016/S0196-0644(86)80993-3
  2. Ohle R, O'Reilly F, O'Brien KK, Fahey T, Dimitrov BD. The Alvarado score for predicting acute appendicitis: a systematic review. BMC Med. 2011;9:139. doi:10.1186/1741-7015-9-139
  3. Alvarado A. How to improve the clinical diagnosis of acute appendicitis in resource limited settings. World J Emerg Surg. 2016;11:16. doi:10.1186/s13017-016-0071-8
  4. Di Saverio S, Podda M, De Simone B, et al. Diagnosis and treatment of acute appendicitis: 2020 update of the WSES Jerusalem guidelines. World J Emerg Surg. 2020;15:27. doi:10.1186/s13017-020-00306-3